Alert archive / Idaho / Special Weather Statements in 2017
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Jun 4, 2017, 1:08 PM MDT for Custer County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 1:08 PM MDT (19:08 UTC)
- Expired
- Jun 4, 2017, 2:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Pocatello, ID
County Custer County, ID
The radar
The Pocatello radar (KSFX), 195 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WWUS85 KPIH 041908
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
108 PM MDT SUN JUN 4 2017
IDZ032-042000-
Lost River/Pashimeroi ID-
108 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Challis, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meadow Peak.
LAT...LON 4471 11405 4469 11405 4465 11402 4465 11401
4464 11401 4461 11397 4457 11392 4452 11384
4449 11382 4449 11380 4433 11402 4443 11423
4473 11406
TIME...MOT...LOC 1907Z 213DEG 30KT 4444 11408
$$
DMHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:16 AM MDT, 9 hours 52 minutes earlier.
Area forecast discussion, Jun 4, 3:16 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 316 AM MDT Sun Jun 4 2017 .SHORT TERM...Today through Tuesday...A cold front is on track to pass through our area this evening and overnight, spawning threats for severe weather. These threats are also enhanced in part due to strong destabilization as temperatures climb into the upper 80s and low 90s. Threats are expected to be highest across the northern Central Mountains initially, including the cities of Stanley and Challis and the northern portions of the Salmon- Challis NF. Those camping or fishing in these areas should pay particular attention to the weather forecast today. Peak thunderstorm activity is expected in these locations after noon and persist through approximately 7 pm. Conditions are somewhat favorable for severe hail (1" or greater) in these areas, however areas of sub-severe sized hail are more likely. Conditions are more favorable for damaging winds; however and downbursts are possible within any individual cells or multi-cell thunderstorms. A fairly similar story sets up for the remainder of Southeast Idaho with isolated areas of severe weather expected, particularly in the Magic Valley area. The only difference is the timing, which would be later in the afternoon into the evening. Weaker activity is possible through the Upper Snake Plain and Upper Snake Highlands during the evening and overnight. Increasing southerly and southwesterly winds are expected today in approach of the cold front with gusts to 40 mph possible. Behind the front expect more west or northwest flow in the overnight hours with speeds in the 15 to 25 mph range through the lower Snake Plain/Eastern Magic Valley. Speeds should be at sub- advisory levels. The remainder of Monday through Tuesday look similar as high pressure builds into our region with somewhat cooler temperatures behind the front, in the upper 70s or low 80s and decreasing wind speeds. NP/Huston && .LONG TERM...Wednesday through next Sunday...Temperatures will be climbing during the middle portion of the week as the ridge builds further over our region. Upper 80s or low 90 degree temperatures are forecast for highs. An approaching upper trough and subsequent cold front has slowed in its delivery to Southeast Idaho by the end of next week. There have not been significant changes to the official forecast at this time for consistencies sake. This is looking like a fairly potent and strong system by all indications; therefore this should be a system to pay attention to. NP/Huston && .AVIATION... A cold front will approach SE ID this eve with sct showers and t- storms. Ahead of it, expecting VFR conditions today with winds increasing this afternoon to 10-15 kts, highest at the Snake Plain terminals. Gusts up to 25 kts will be possible at KPIH and KIDA. Shower/storm potential will initiate around 21Z or so at KSUN and KBYI, spreading east this eve into the overnight and ending west to east, wrapping up last at KDIJ around the end of the TAF period at 12-14Z as the cold front moves through. At this time, I think precip coverage will be such that VCTS will cover the event. The strongest cells may produce locally enhanced winds briefly gusting to 40-50 knots and some hail. Most terminals should squeak through with VFR conditions, but brief MVFR or even IFR cannot be ruled out if a strong storm moves directly over a terminal. -KSmith/Huston && .FIRE WEATHER... Long-advertised cold front approaches the region this eve. Prior to it, today will feature temps soaring to 85-90 across the Snake Plain, and largely upper 70s and 80s elsewhere except the highest peaks. SSW winds will increase this afternoon with gusts of 20-30 MPH, particularly Snake Plain and higher elevations. Increasing instability will contribute to Haines indices of 5 by this afternoon everywhere except the W-ctrl mountains/Sawtooths. Combination of temps, wind, instability, and moderately dry daytime RH values would normally spell some increasing fire weather potential, but fuels remain well below critical with the spring green-up. Model guidance has again trended slightly wetter with this front, and we now carry a 30-50% chance of showers and t-storms across the ctrl mountains this afternoon, with 25-40% POPs spreading eastward this evening out across the Snake Plain, S-ctrl Highlands, eastern Magic Valley, and Upper Snake Highlands. Caribou Highlands/Wasatch Mountains/Bear Lake area have the best chance of staying dry. LALs of 2 forecast with this activity, and the strongest storms may produce locally enhanced winds briefly gusting to 45-60 MPH and some hail. Little change to expected frontal passage timing, crossing SE Idaho between midnight and shortly after daybreak Monday. Winds shift to W or NW behind the front with highs Monday 10+ degrees cooler than today. System lifts NE into Canada Monday with another ridge of high pressure building in for Mon through Thurs. Each day will by dry with gradually warming temps, increasing instability, and increasingly breezy afternoon winds. This would normally point to increasing fire weather concerns, but fuels during this period should still remain below critical with the ongoing green-up and wet spring. Next storm system and cold front approach Idaho Fri and Sat. Early indications are that this will be a fairly robust system with a solid dose of wind and thunderstorms. -KSmith/Huston && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 4, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
108 PM MDT SUN JUN 4 2017
IDZ032-042000-
Lost River/Pashimeroi ID-
108 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
200 PM MDT...
At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Challis, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meadow Peak.
LAT...LON 4471 11405 4469 11405 4465 11402 4465 11401
4464 11401 4461 11397 4457 11392 4452 11384
4449 11382 4449 11380 4433 11402 4443 11423
4473 11406
TIME...MOT...LOC 1907Z 213DEG 30KT 4444 11408
DMHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| Jun 4, 3:56 PM MDT | Special Weather Statement | PIH | Cassia | 49 min |
| Jun 4, 4:08 PM MDT | Special Weather Statement | PIH | Custer | 52 min |
| Jun 4, 4:17 PM MDT | Special Weather Statement | PIH | Bingham | 43 min |
| Jun 4, 4:37 PM MDT | Special Weather Statement | PIH | Bingham | 23 min |
Nearby
Special Weather Statements in Idaho, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.